Top 10 Healthcare Technology Hazards for 2011
"The crux of the problem is that a delicate balance must be achieved between keeping doses low and maintaining adequate image quality."
5. Data Loss, System Incompatibilities and Other Health IT Complications.
Medical technology and health information technology are on a converging path, the authors write. Now, technology will funnel data from medical devices, such as physiologic monitors and ventilators, and medication management systems into medical records. But convergence can also present risks if data is lost, overwritten, unsuccessfully transmitted, or associated with the wrong patient.
With HIT increasing dramatically, "it is vital that healthcare organizations take steps now to keep HIT problems from exploding at their facilities," the report said.
The issue has caught the attention of the U.S. Food and Drug Administration, which has gone on record with a warning. In the past two years there have been 260 HIT-related incident reports, with 44 injuries and six reported deaths. These included a confusing user interface that led to the "overwriting of one patient's data with another patient's study" and an improperly configured database that caused manually entered patient data to be overwritten during automatic updates."
6. Tubing Misconnections
Tubing and catheter misconnections can result in gases or liquids to be introduced into the wrong lines.
The ECRI researchers say that between January, 2008 and September 2009, 36 reports of tubing miscommunication were reported just in Pennsylvania, with incidents ranging from near misses to serious events. A New York Times report in August detailed a death of a patient when nutrients intended for the gastrointestinal tract went into a patient's vein instead.
7. Oversedation During Use of PCA Infusion Pumps.
A newcomer on the lineup of potentially hazardous technologies, the patient-controlled analgesic (PCA) infusion pump made this year's ECRI list "because of the particular dangers associated with delivering opioids" through this mechanism, usually used to deliver high-alert medications.
"The most significant danger when using PCA pumps is oversedation, which can lead to potentially life-threatening narcotic-induced respiratory depression," the authors write.
An August, 2007 study found that "when patients undergoing PCA therapy were monitored with continuous oximetry and capnography, respiratory depression was identified in 41% of the patients," far more than the 1% to 2% incidence previously reported.
- CMS Sets 2014 Pay Rates for Hospital Outpatient and Physician Services
- FDA hopes hospitals will switch to newly regulated pharmacies
- New G-Codes to Pay Doctors for Broad Array of Non-Face-to-Face Care
- The Most Polarizing Topics in Healthcare IT
- Not-for-Profit Hospitals Find Opportunity Amid Uncertainty
- Why You Should Involve Patients in Nursing Handoffs
- States Rejecting Medicaid Expansion Forgo Billions in Federal Funds
- The 5 Biggest Healthcare Finance Trouble Spots
- How CPOE Will Make Healthcare Smarter
- Substance Abuse Resurfaces Among Anesthesiologists in Training